Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 35, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 15, 2014, 12:34 PM MDT for Lewis and Clark County, Montana. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2014, 12:34 PM MDT (18:34 UTC)
- Expired
- Aug 15, 2014, 1:02 PM MDT
- In force
- 28 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 96 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 12:44 PM MDT | HAIL 1.25 | 8 W Helena, MT | HEAVY RAIN WITH STORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 12:26 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 6.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 235 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
029
WUUS55 KTFX 151834
SVRTFX
MTC049-151915-
/O.NEW.KTFX.SV.W.0035.140815T1834Z-140815T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1234 PM MDT FRI AUG 15 2014
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 115 PM MDT
* AT 1230 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HELENA...
AND MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN LEWIS AND CLARK COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4695 11185 4679 11160 4657 11200 4657 11203
4655 11203 4651 11209 4664 11227
TIME...MOT...LOC 1834Z 226DEG 22KT 4664 11208
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
217
WWUS55 KTFX 151902
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
102 PM MDT FRI AUG 15 2014
MTC049-151912-
/O.CAN.KTFX.SV.W.0035.000000T0000Z-140815T1915Z/
LEWIS AND CLARK MT-
102 PM MDT FRI AUG 15 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEWIS AND CLARK
COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4695 11185 4679 11160 4657 11200 4657 11203
4655 11203 4651 11209 4664 11227
TIME...MOT...LOC 1902Z 226DEG 22KT 4676 11190
$$
WARANAUSKASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 12:08 PM MDT, 26 minutes earlier.
Area forecast discussion, Aug 15, 12:08 PM MDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1207 AM MDT Fri Aug 15 2014 AVIATION SECTION UPDATED .UPDATE... Two bands of light showers over north central MT are weakening. Have raised POPs slightly through 18Z to account for one of these bands over the Hill/Blaine county line. Drier air seen on WV is circulating into southwest MT and will keep most areas dry until late afternoon. Short term models suggest a subtle lobe of vorticity presently over NE Oregon will rotate through north central MT late this afternoon and early evening. Additionally, models indicate convergence along a weak surface boundary crossing the Continental divide around 00Z this evening. Expect a line of thunderstorms to form along this boundary and advance across north central Montana from around 00-06Z. Forecast soundings at CTB provide around 1200 J/kg CAPE prior to thunderstorm development, so heavy rain is possible with PW around 1.1 inches. Weak shear and a tall- skinny CAPE profile do not support any more than a minimal hail threat. Confidence in training or slow moving thunderstorms is not high enough to warrant a Flash Flood watch with FF guidance of 1.2 to 2 inches over the forecast area. However, rainfall rates will have to be monitored carefully this evening as precipitation develops and ponding or street flooding possible. Inhere ted forecast package already represents categorical POPS for our NW zones this evening, so have not made any changes. PAN && .AVIATION... UPDATED 1755Z. Upper-level low pressure system that was stationary over Washington/ Oregon now beginning to come east toward western Montana. Increasing moisture and instability ahead of the low is already generating scattered thunderstorms just west of the Continental Divide, with storm coverage expected to expand into central Montana this aftn. Given the current analysis, have moved up the VCTS/TSRA start times for KHLN/KCTB as conditions are destabilizing sooner than earlier forecast. Confidence for scattered storms west of KGTF is high, but more marginal for storm coverage from KGTF eastward due to several alternating bands of dry air and moisture. However, will keep mention of TSRA for remaining local terminals as several forecast parameters have been trending toward more TSRA development than past few days. Storm activity should gradually dissipate from west-to-east tonight. Expect VFR conditions away from storms, but MVFR and short-lived local IFR conditions possible close to any stronger convective cells. Waranauskas && .PREV DISCUSSION... /ISSUED 600 AM MDT Fri Aug 15 2014/ Today through Sunday...With the main upper level low pressure continuing to spin over the Pacific Northwest...scattered showers and thunderstorms will continue to move through the region over the next few days. The heaviest rain this morning will affect areas between Choteau and Cut Bank. Up to a 0.50 is possible from the heaviest showers. With more upper level energy moving through North Central MT late this afternoon/evening...another round of showers and thunderstorms will move through the area. The best area for storms later today is mainly north of a Boulder to White Sulphur Springs line. Isolated thunderstorms will be possible over the region on Saturday...as the upper level low slowly starts to pull to our East. By Sunday...the upper level should be far enough east that any showers/thunderstorms should be confined mainly to areas northeast of Great Falls early in the day...but the storms will spread back westward towards the Rockies by late in the day as the airmass becomes unstable. Generally temperatures will be seasonable over the next few days...with afternoon highs generally in the lower to mid 80s across the region. Brusda Sunday night through Friday...Models take an upper trough over central Montana Sunday evening to eastern Montana Monday and into the Dakotas Monday night. Still expect isolated to scattered showers to affect the plains and adjoining mountains Sunday evening before ending around midnight. Monday should be a mostly dry day as a weak upper ridge develops over Idaho and western Montana. Then as has been advertised an upper trough will be developing over the northwest U.S. Models differ on the details of this development and on weather disturbances embedded within the trough that will be affecting the forecast area. In particular by Friday the GFS has an upper trough over the Pacific Northwest. A disturbance ahead of the upper trough develops into a closed low as it moves north through western Montana Friday night. Associated with this the GFS has precipitation amounts of a half-inch or more over the western mountains. The ECMWF on the other hand has a more broad upper trough. Due to model differences have gone with a general trend of increasing the chances of precipitation from Tuesday into Thursday. High temperatures from the upper 80s to low 90s Tuesday are expected to cool to the low 60s to low 70s Friday. Blank && .PRELIMINARY POINT TEMPS/POPS... GTF 84 58 82 58 / 50 60 20 20 CTB 79 54 78 54 / 70 80 20 20 HLN 85 55 84 55 / 40 40 20 10 BZN 85 51 84 51 / 30 30 10 10 WEY 74 43 75 42 / 20 20 10 10 DLN 80 50 82 50 / 20 20 10 10 HVR 86 60 85 60 / 50 60 30 30 LWT 82 57 81 57 / 40 60 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/NWSGreatFalls
In the hours before
Special weather statement, Aug 15, 12:03 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1203 PM MDT FRI AUG 15 2014
MTZ008-015-151830-
BEAVERHEAD MT-MADISON MT-
1203 PM MDT FRI AUG 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON AND NORTHERN
BEAVERHEAD COUNTIES UNTIL 1230 PM MDT...
AT NOON MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES SOUTHWEST OF DIVIDE...OR 28 MILES
NORTHWEST OF DILLON...MOVING EAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WISE RIVER...GLEN AND
DEWEY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4589 11314 4589 11310 4582 11300 4577 11279
4567 11269 4564 11268 4569 11257 4577 11249
4575 11247 4575 11233 4561 11220 4535 11306
4561 11329
TIME...MOT...LOC 1802Z 249DEG 35KT 4553 11299
PANSpecial weather statement, Aug 15, 12:25 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1225 PM MDT FRI AUG 15 2014 MTZ014-052-053-151915- BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT- 1225 PM MDT FRI AUG 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK... NORTHERN JEFFERSON AND EXTREME NORTHWESTERN BROADWATER COUNTIES UNTIL 115 PM MDT... AT 1218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF HELENA...MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... HELENA... EAST HELENA AND MONTANA CITY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4690 11172 4659 11166 4646 11219 4665 11231 TIME...MOT...LOC 1825Z 246DEG 26KT 4658 11211 WARANAUSKAS
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:18 PM MDT | Special Weather Statement | TFX | Gallatin | 42 min |
| Aug 15, 12:03 PM MDT | Special Weather Statement | TFX | Silver Bow | 27 min |
| Aug 15, 12:25 PM MDT | Special Weather Statement | TFX | Broadwater | 50 min |
| Aug 15, 12:42 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 48 min |
| Aug 15, 12:47 PM MDT | Special Weather Statement | TFX | Silver Bow | 43 min |
| Aug 15, 12:54 PM MDT | Special Weather Statement | TFX | Jefferson | 51 min |
| Aug 15, 12:57 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 48 min |
| Aug 15, 1:03 PM MDT | Special Weather Statement | TFX | Glacier | 42 min |
| Aug 15, 1:24 PM MDT | Special Weather Statement | TFX | Broadwater | 51 min |
| Aug 15, 1:36 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson, Lewis and Clark | 39 min |
| Aug 15, 1:50 PM MDT | Special Weather Statement | TFX | Broadwater | 40 min |
| Aug 15, 2:01 PM MDT | Special Weather Statement | TFX | Cascade | 44 min |
| Aug 15, 2:06 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 39 min |
| Aug 15, 3:02 PM MDT | Special Weather Statement | TFX | Cascade | 43 min |
| Aug 15, 3:13 PM MDT | Special Weather Statement | TFX | Fergus | 47 min |
| Aug 15, 3:29 PM MDT | Areal Flood Advisory | TFX | Cascade | 6 hr |
| Aug 15, 3:29 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 46 min |
| Aug 15, 3:34 PM MDT | Special Weather Statement | TFX | Pondera | 41 min |
| Aug 15, 3:40 PM MDT | Special Weather Statement | TFX | Cascade | 50 min |
| Aug 15, 4:04 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 41 min |
| Aug 15, 4:15 PM MDT | Special Weather Statement | TFX | Chouteau | 45 min |
| Aug 15, 4:42 PM MDT | Special Weather Statement | TFX | Judith Basin | 48 min |
| Aug 15, 4:47 PM MDT | Special Weather Statement | TFX | Chouteau | 43 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.